Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 77, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 24, 2018, 8:40 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2018, 8:40 PM MST (03:40 UTC)
- Expired
- Aug 24, 2018, 11:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 21 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
883 WGUS55 KPSR 250340 FFWPSR AZC013-021-250645- /O.NEW.KPSR.FF.W.0077.180825T0340Z-180825T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 840 PM MST FRI AUG 24 2018 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Maricopa County in south central Arizona... Pinal County in southeastern Arizona... * Until 1145 PM MST. * At 839 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Mesa, Apache Junction, Lost Dutchman State Park and Usery Mountain Park. * This includes the following highways... US Highway 60 between mile markers 190 and 201. AZ Route 202 between mile markers 26 and 31. LAT...LON 3349 11146 3335 11148 3337 11167 3351 11165 $$ Hernandez
1 follow-up statement
051 WGUS75 KPSR 250636 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 1136 PM MST FRI AUG 24 2018 AZC013-021-250646- /O.EXP.KPSR.FF.W.0077.000000T0000Z-180825T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ-Pinal AZ- 1136 PM MST FRI AUG 24 2018 ...THE FLASH FLOOD WARNING FOR MARICOPA AND PINAL COUNTIES WILL EXPIRE AT 1145 PM MST... The heavy rain has ended and flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3349 11146 3335 11148 3337 11167 3351 11165 $$ Hirsch
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 8:40 PM MST, 0 minutes earlier.
Area forecast discussion, Aug 24, 8:40 PM MST, 0 minutes before
Area Forecast Discussion..Updated
National Weather Service Phoenix AZ
840 PM MST Fri Aug 24 2018
.UPDATE...Updated aviation discussion.
&&
.SYNOPSIS...
Thunderstorms capable of producing heavy rainfall are expected to
develop over southern Gila, northern Pinal, and eastern Maricopa
Counties this afternoon and evening where a Flash Flood Watch is
in effect. Thunderstorm chances will continue into Saturday
before drier air slowly overspreads the Desert Southwest beginning
Sunday into next week. Most if not all lower elevations will be
dry by Sunday evening, with higher elevations possibly drying out
by early next week. Temperatures will gradually warm as we dry out
with mid- 100s expected across the lower deserts next week.
&&
.DISCUSSION...
Scattered showers and thunderstorms have developed this afternoon
over the Mogollon Rim in Yavapai and northern Gila Counties with
isolated thunderstorms over southern Gila County. Slow storm
motions, relatively high moisture, wet antecedent conditions, and
complex terrain will make flash flooding more likely with these
storms. Therefore, we have a Flash Flood Watch in effect through
Midnight for southern Gila, northern Pinal, and far eastern
Maricopa County. Damaging winds will also be possible with any wet
downbursts that develop. Skies over the lower deserts and Phoenix
are much clearer than yesterday at this time with only high cirrus
and fair weather cumulus for now. Although aircraft soundings and
the 12Z Phoenix sounding show a stable layer at 500 mb, PWATs are
still in the 1.5-1.7 in range over the lower deserts of south
Central Arizona, just 0.1-0.2 in below yesterday due to slightly
drier air aloft. The midlevel steering flow today once again is
fairly ill-defined with weak westerly flow over the lower deserts
and more northerly flow over Pinal County. This northerly flow is
in response to a midlevel disturbance/MCV near the northern
Sonora- Chihuahua border, which has enhanced convection there and
over southern Arizona. Unlike yesterday when outflow boundaries
from dissipating early afternoon convection helped initiate new
storms under weak northerly steering flow as a shortwave passed to
the northeast, these factors do not appear to be in play today.
Therefore, the chances of getting storms over the lower deserts
this afternoon and early evening should be lower than yesterday.
The forecast becomes considerably more complicated during the late
evening and overnight hours as it is dependent on the progression
of the midlevel disturbance/MCV over Mexico and how that evolves
with this afternoon and evening's convection. Some of the 12Z hi-
res model guidance including the ARW and NMMB shows that easterly
steering flow will develop north of the MCV circulation that
helps push an outflow into the lower deserts that triggers
convection overnight. In addition, the MCV circulation takes a
more N-NW track towards the lower deserts in these runs. On the
other hand, many hi-res and global model runs take the MCV on a
more N-NE track over the higher terrain of eastern Arizona
following the larger-scale flow around the subtropical ridge
centered over Texas. This will truly be a battle between the
convective, meso, and synoptic scales which currently appears most
likely to be won by the larger synoptic scale that should steer
this MCV circulation further north-northeast. However, if
convection evolves in a way that supports nocturnal storms moving
into the lower deserts from the east, the Flash Flood Watch may
need to be expanded westward through Saturday morning. In
addition, the watch may need to be expanded in time for Gila
County if convection continues overnight with help from the MCV.
Although tomorrow afternoon's forecast is heavily dependent on
how things evolve over the next 24 hours, there may be a greater
chance of storms making it into the lower deserts tomorrow
afternoon and evening. Moisture levels will still remain very
high with PWAT values remaining in the 1.5-1.7 inch range, with
perhaps some E-NE midlevel steering flow in a narrow layer around
600-700 mb associated with the MCV. However, southwest flow
should persist in the boundary layer and above 600 mb, which
generally would not be supportive of thunderstorms over the lower
deserts. Thunderstorm chances appear to be tied to where the MCV
propagates, with the N-NE trajectory likely keeping chances very
low and the N-NW trajectory making chances quite likely. Flash
flooding will once again be the primary threat with these storms
should they occur, but localized damaging winds cannot be ruled
out as DCAPE values should remain in the 1000-1500 J/kg range.
A resurgence in the upper level westerlies is still forecast for
Sunday thanks to a trough of low pressure moving into the Pacific
Northwest. Models show PWATs dropping between 1.0 to 1.3 inches
during this period effectively shutting off afternoon convection
for the lower elevations. Although storms are forecast to
continue over the higher terrain on Sunday, expect a noticeable
decrease in activity and coverage. Progressively drier air works
its way into our area by Monday with no convective activity
expected in our CWA by Monday or Tuesday. Temperatures also look
to gradually warm throughout our extended period as high pressure
every so slightly builds across the southwest. There are some
signs monsoon moisture may return next weekend but given how far
out this is, confidence remains low.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Showers/thunderstorms to affect the terminals, including KPHX this
evening, as outflow boundaries from convection to our east merge and
force new convection. Expect CIGS genly 7-10k feet with potential
for gusty outflow winds over 30kt and some visibility restrictions
lowering values 3sm or lower in heavy rain and blowing dust. After
05z or so we should be trending more towards just showers at times
for the remainer of the night. A disturbance moving north and thru
eastern AZ will keep rain chances in the picture into the morning
hours Saturday. Expect another threat for isolated storms again
mainly early Saturday evening which may affect the terminals; best
chances will be shifting outflow winds after 02z or so.
Southeast California/Southwest Arizona including KIPL and KBLH:
We really don't expect any weather threats over the western deserts
next 24 hours and skies should tend to be mostly clear for the most
part. Winds to favor the south again at KBLH with some afternoon
gustiness. Winds a bit more variable at KIPL but tending to favor
the southwest rest of tonight, then turning to the southeast after
12z.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday:
Southwesterly flow aloft will bring much drier air to the region
for next week for a break in Monsoon activity over the forecast
area. Humidity levels on Monday will be quite a bit lower than the
preceding weekend followed with a little bit of additional drying
Tuesday and little change thereafter. That will translate into
minimum RH values of 10-15 percent on the lower deserts during
the workweek with only fair to good overnight recovery. Wind
patterns will be different than recent weeks with southwest and
west winds being prevalent across the region for a large portion
of each day.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until midnight MST tonight for AZZ547-552-
555>558-560>563.
CA...None.
&&
DISCUSSION...Hopper/Wilson
AVIATION...CB
FIRE WEATHER...AJ/WilsonIn the hours before
Special weather statement, Aug 24, 7:03 PM MST, 1 hour 37 minutes before
Special Weather Statement National Weather Service Phoenix AZ 703 PM MST FRI AUG 24 2018 AZZ541-545-250245- New River Mesa AZ-Cave Creek/New River AZ- 703 PM MST FRI AUG 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 745 PM MST... At 703 PM MST, Doppler radar was tracking a strong thunderstorm over Carefree, or 12 miles north of Scottsdale. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scottsdale, New River, Cave Creek, Carefree and Desert Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3395 11198 3393 11185 3375 11180 3378 11206 TIME...MOT...LOC 0203Z 007DEG 3KT 3386 11191 Hernandez
Local storm report, Aug 24, 7:33 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
733 PM MST FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FLASH FLOOD 1 ESE CLAYPOOL 33.41N 110.84W
08/24/2018 GILA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED DEBRIS FLOWING
(BOULDERS). HEAVY RAIN ESTIMATED 1 INCH IN
ABOUT 15 MINUTES.
&&
ADLocal storm report, Aug 24, 7:35 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
735 PM MST FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FLASH FLOOD SUPERIOR 33.29N 111.10W
08/24/2018 PINAL AZ PUBLIC
TRAINED SPOTTER REPORTED DEBRIS FLOWING
(BOULDERS) AS THEY WERE DRIVING THROUGH THE
SUPERIOR AREA. HEAVY RAIN REPORTED WITH
ESTIMATED 1 INCH IN 15 MINUTES.
&&
ADLocal storm report, Aug 24, 7:37 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
737 PM MST FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 8 ENE SUPERIOR 33.35N 111.00W
08/24/2018 E0.50 INCH PINAL AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED HAIL. TIME
ESTIMATED FROM RADAR.
&&
ADSpecial weather statement, Aug 24, 8:08 PM MST, 32 minutes before
Special Weather Statement National Weather Service Phoenix AZ 808 PM MST FRI AUG 24 2018 AZZ547>549-551-555-558-250400- Fountain Hills/East Mesa AZ-East Valley AZ- Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ- Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ- 808 PM MST FRI AUG 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 900 PM MST... At 808 PM MST, Doppler radar was tracking a strong thunderstorm over Kings Ranch, or near Apache Junction, moving west at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mesa, Apache Junction, Superstition Mountains, Gold Camp, Kings Ranch, Lost Dutchman State Park, Usery Mountain Park, Phoenix Mesa Gateway Airport and Salt River Tubing Recreation Area. This includes the following highways... US Highway 60 between mile markers 189 and 205. AZ Route 87 between mile markers 192 and 194. AZ Route 202 between mile markers 25 and 37. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3349 11134 3333 11136 3328 11170 3360 11166 TIME...MOT...LOC 0308Z 091DEG 5KT 3341 11144 Hernandez
Special weather statement, Aug 24, 8:26 PM MST, 14 minutes before
Special Weather Statement National Weather Service Phoenix AZ 826 PM MST FRI AUG 24 2018 AZZ540-543-544-546-548-550-250415- South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ- Buckeye/Avondale AZ-East Valley AZ-Central Phoenix AZ- North Phoenix/Glendale AZ- 826 PM MST FRI AUG 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 915 PM MST... At 826 PM MST, Doppler radar was tracking a strong thunderstorm over Sky Harbor Airport, or near Tempe, moving southwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Phoenix, Tempe, Tempe Marketplace, Papago Park, Arizona Mills Mall, Downtown Phoenix, Arizona State University, Sky Harbor Airport, South Phoenix and Arizona State Fairgrounds. This includes the following highways... AZ Interstate 10 between mile markers 142 and 156. AZ Interstate 17 between mile markers 195 and 201. AZ Route 51 between mile markers 1 and 2. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3351 11196 3343 11189 3333 11204 3347 11215 TIME...MOT...LOC 0326Z 056DEG 7KT 3343 11200 Hernandez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 24, 5:22 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Aug 24, 5:40 PM MST | Special Weather Statement | PSR | La Paz | 50 min |
| Aug 24, 5:41 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 24, 5:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 24, 6:01 PM MST | Special Weather Statement | PSR | Pinal | 44 min |
| Aug 24, 6:08 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 3 hr |
| Aug 24, 6:09 PM MST | Special Weather Statement | PSR | 51 min | |
| Aug 24, 6:18 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 24, 6:22 PM MST | Special Weather Statement | PSR | 38 min | |
| Aug 24, 6:48 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Aug 24, 6:52 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 24, 6:59 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 31 min |
| Aug 24, 7:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 24, 7:07 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Aug 24, 7:10 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 24, 7:35 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 24, 8:08 PM MST | Special Weather Statement | PSR | 52 min | |
| Aug 24, 8:26 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 24, 8:33 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 24, 8:48 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Aug 24, 8:51 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 54 min |
| Aug 24, 8:54 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 25, 12:49 AM MST | Areal Flood Advisory | PSR | Maricopa | 6 hr |
| Aug 25, 12:53 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 25, 1:55 PM MST | Special Weather Statement | PSR | 35 min | |
| Aug 25, 2:18 PM MST | Areal Flood Advisory | PSR | Maricopa | 117 min |
| Aug 25, 3:02 PM MST | Special Weather Statement | PSR | Yuma | 43 min |
| Aug 25, 3:11 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 25, 3:19 PM MST | Special Weather Statement | PSR | 26 min | |
| Aug 25, 3:35 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 25, 4:52 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.